Article Text

PDF
Autoimmune necrotising myopathy and HMGCR antibodies

Abstract

Statins lower serum cholesterol concentrations by inhibiting the enzyme 3-hydroxy-3-methylglutaryl-coenzyme A reductase (HMGCR). Muscle side effects are relatively common and include asymptomatic elevation of serum creatine kinase (CK), myalgia, proximal muscle weakness and rhabdomyolysis. More recently, a subset of cases of immune-mediated necrotising myopathy has been found to have antibodies against HMGCR. It is often an aggressive and debilitating myopathy and has a complex pathogenesis characterised by fibre necrosis, usually with minimal associated inflammation. Not all such patients are taking statins. The general consensus is that best treatment involves withdrawing the statin and giving immunosuppressive and immunomodulatory treatment. We describe three cases of HMGCR-related immune-mediated necrotising myopathy, detailing their clinical course and subsequent management, illustrating the spectrum of this disorder.

  • HMG-CoA reductase
  • necrotizing
  • myopathy
  • statins
  • autoantibodies

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.